Paradoxically, an antiepileptic drug (AED) may aggravate epilepsy. The number of AEDs is steadily increasing, and the occurrence of paradoxical aggravation will probably become a frequent problem. The overall status of the patient treated for epilepsy can be altered due to maladjustment to the diagnosis of epilepsy, to unwanted side-effects, to overdosage and to the occurrence of tolerance. However, the main mechanism of aggravation is the occurrence of an inverse pharmacodynamic effect. The specific effect of the AED is such that it controls epilepsy in most cases and increases seizures in other cases. Idiopathic generalised epilepsies (IGE) are particularly prone to pharmacodynamic aggravation: typical absences are constantly increased by carbamazepine (CBZ), vigabatrin, tiagabine, gabapentin, while phenytoin (PHT) is less aggravating. Juvenile myoclonic epilepsy is often aggravated by CBZ, less constantly by PHT and other AEDs. Generalised tonic-clonic seizures found in IGEs may respond to AEDs that aggravate the other seizure types. In symptomatic generalised epilepsies, patients have often several seizure types that respond differently to AEDs: myoclonias are generally aggravated by the same drugs that aggravated IGEs; tonic seizures in the Lennox-Gastaut syndrome respond to CBZ, which may however aggravate atypical absences. In severe myoclonic epilepsy of infancy, there is a nearly constant aggravating effect of lamotrigine. In some patients with benign rolandic epilepsy, a clear aggravation may be produced by CBZ, with occurrence of negative myoclonias, atypical absences, drop attacks, and at the maximum evolution into a state of electrical status epilepticus during sleep. It is much more difficult to pinpoint specific pharmacological sensitivity in other focal epilepsies, but aggravation clearly occurs. When treating epilepsy, the clinician should act according to seizure type, or, better, to epilepsy type. Patients are usually aware of aggravation before their doctors: we should listen carefully whenever they express a 'dislike' for an AED.